Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 269, NWS Atlanta, GA

July 27, 2020Banks County, Hall County, Jackson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 27, 2020, 6:54 PM EDT for Banks County, Hall County, Jackson County, Georgia. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2020, 6:54 PM EDT (22:54 UTC)
Expired
Jul 27, 2020, 7:30 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banks County, GA, Hall County, GA, Jackson County, GA

The radar

The Greer radar (KGSP), 136 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:15 PM EDTTSTM WND DMG1 Ese Gillsville, GAA TREE AND POWERLINES WERE REPORTED DOWN ON HERBERT SEGARS ROAD.
Jul 27, 7:20 PM EDTTSTM WND DMG4 Ne Gillsville, GAA TREE WAS REPORTED DOWN ON THE ROADWAY NEAR THE INTERSECTION OF JOHN MORRIS RD AND HIGHWAY 51.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS52 KFFC 272254
SVRFFC
GAC011-139-157-272330-
/O.NEW.KFFC.SV.W.0269.200727T2254Z-200727T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
654 PM EDT Mon Jul 27 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Banks County in northeastern Georgia...
  Southeastern Hall County in north central Georgia...
  Northern Jackson County in northeastern Georgia...

* Until 730 PM EDT.

* At 654 PM EDT, a severe thunderstorm was located over Gillsville,
  or 9 miles east of Gainesville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gainesville, Jefferson, Commerce, Homer, Baldwin, Lula, Maysville,
  Pendergrass, Gillsville, Talmo, Candler, Hollingsworth and Banks
  Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3449 8350 3425 8334 3423 8335 3415 8380
      3432 8388 3446 8364 3443 8361 3444 8361
      3445 8359 3449 8355
TIME...MOT...LOC 2254Z 247DEG 18KT 3430 8366 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:22 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 3:22 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
322 PM EDT Mon Jul 27 2020

.SHORT TERM /Tonight through Tuesday Night/...
Pattern in the short term will be dominated by a weak upper
tropical-like low over the mid-south, progged to drift east into
AL by 00Z Wed. Deep moisture and subtle lift expected to enhance
clouds and coverage of diurnal convection Tues. Could even see
tropical-like convection persist or redevelop overnight Tuesday
night. PW values increase to 2.0 to 2.2 inches from current values
which have been around 1.75, so with that and deeper moisture
profile, should see more efficient rain producing storms and
lower diurnal temperature ranges. Steering flow will still be
extremely weak, so will need to watch more closely for isolated
areas of flash flooding starting Tues.

SNELSON

.LONG TERM /Wednesday through Monday/...

As the extended period begins, upper level ridging and surface high
pressure to the east of the forecast area will allow for the
continued advection of deep moisture from the Gulf of Mexico. This
tropical airmass will remain in place over north and central Georgia
through the end of the work week. Meanwhile, a cold front dropping
south and east from the Ohio River Valley is expected to stall near
the Tennessee/Kentucky border, which will provide a focus for
showers and thunderstorms across the northern portion of the
forecast area. As a result of the tropical moisture and the stalled
frontal boundary, likely to categorical PoPs are expected across
north Georgia from Wednesday through Friday, along with high-end
chance PoPs across central Georgia, with the highest chances each
afternoon and evening.

On Friday, a shortwave will rotate around the eastern side of a
subtropical ridge positioned over the western CONUS. Model guidance
is fairly consistent in indicating that the shortwave and an
associated surface low will amplify before moving slowly
northeastward from eastern Oklahoma towards the Ohio Valley region
through the weekend. A decrease in PoPs is possible this weekend to
the east of this system as weak high pressure and relatively drier
air build in over Georgia. However, rain chances will increase once
again at the end of the period as a cold front extending southward
from the surface low pushes through the forecast area, providing a
broad area of lift for precipitation.

Increased cloud cover, along with the higher rain chances, will
inhibit temperatures through the remainder of the week. High
temperatures are expected to run below average each afternoon,
especially so in north Georgia, where overcast skies and numerous
showers and thunderstorms will limit highs to the low to mid 80s.
Elsewhere in the forecast area, highs are expected to reach into the
upper 80s and low 90s. As PoPs decrease over the weekend, warmer
temperatures are anticipated to follow suit, particularly across
portions of central Georgia, where highs could reach into the upper
90s.

Activity in the tropics is still possible towards the end of the
period, with a potential system approaching the Atlantic Coast. In
spite of ensemble support for the development of this system, much
uncertainty remains with respect to the track and intensity of any
potential cyclone. Furthermore, any possible impacts to the forecast
area are well beyond the extended forecast period. Considering the
uncertainty and the length of time, it remains too early to discuss
any possible local impacts with any degree of confidence.

King

&&

.AVIATION...
18Z Update...
VFR conditions expected with some brief vsby reductions due to
heavier TSRA. Coverage of SHRA/TSRA this afternoon/evening enough
to mention TEMPO at all sites except KCSG. Greater coverage
expected Tuesday afternoon. Sfc winds to remain light W thru the
period.

//ATL Confidence...18Z Update...
Medium on TSRA coverage this afternoon.
High on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  72  87 /  20  50  40  60
Atlanta         73  88  72  85 /  20  60  50  60
Blairsville     65  83  67  81 /  40  60  50  70
Cartersville    70  89  71  85 /  30  60  50  70
Columbus        73  90  72  88 /  20  60  50  60
Gainesville     71  90  71  85 /  30  60  50  60
Macon           73  92  72  88 /  20  60  40  60
Rome            71  89  72  87 /  30  60  50  70
Peachtree City  72  89  71  86 /  20  60  50  60
Vidalia         76  94  74  89 /  20  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....King
AVIATION...SNELSON
Hazardous weather outlook, Jul 27, 11:55 AM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1155 AM EDT Mon Jul 27 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1155 AM EDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered afternoon and evening thunderstorms are forecast across
the area. Some storms could be strong to briefly severe with
strong winds, frequent lightning, and heavy rainfall as the
primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms are expected each day across the area. A
few storms may be strong to briefly severe with damaging winds,
frequent lightning, hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 27, 4:48 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 PM EDT Mon Jul 27 2020

GAZ093>095-272115-
Macon GA-Peach GA-Houston GA-
448 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...SOUTHERN
PEACH AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 515 PM EDT...

At 448 PM EDT...a strong thunderstorm was near Winchester, or 10
miles northeast of Oglethorpe...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Montezuma, Marshallville, Saint Louis, Moss Oak, Meadowdale,
Winchester and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3251 8406 3251 8403 3250 8403 3250 8402
      3251 8401 3254 8369 3230 8377 3230 8401
TIME...MOT...LOC 2048Z 184DEG 10KT 3238 8390

WIND...40MPH
Special weather statement, Jul 27, 5:41 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
541 PM EDT Mon Jul 27 2020

GAZ019-020-030-031-272215-
Polk GA-Bartow GA-Paulding GA-Floyd GA-
541 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...SOUTHERN BARTOW...
NORTHWESTERN PAULDING AND SOUTHEASTERN FLOYD COUNTIES UNTIL 615 PM
EDT...

At 540 PM EDT...a strong thunderstorm was over Rockmart, or 9 miles
east of Cedartown...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cartersville, Rockmart, Euharlee, Emerson, Aragon, Kingston,
Braswell, Taylorsville, Cassville, Yorkville, Fish Creek, Burnt
Hickory Ridge, Antioch, Van Wert, Seney and Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3434 8501 3420 8470 3386 8497 3389 8504
      3390 8504 3391 8507 3397 8522
TIME...MOT...LOC 2140Z 208DEG 15KT 3400 8508

WIND...40MPH
Special weather statement, Jul 27, 6:08 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
608 PM EDT Mon Jul 27 2020

GAZ022-023-272245-
Hall GA-Forsyth GA-
608 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL AND
NORTHEASTERN FORSYTH COUNTIES UNTIL 645 PM EDT...

At 608 PM EDT...a strong thunderstorm was over Oscarville, or 7 miles
east of Cumming...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gainesville, Braselton, Flowery Branch, Oakwood, Aqualand Park,
Chestatee, Chestnut Mountain, Oscarville and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3412 8383 3410 8387 3417 8406 3414 8409
      3414 8410 3432 8407 3433 8379
TIME...MOT...LOC 2208Z 279DEG 7KT 3422 8401

HAIL...0.25IN
WIND...40MPH
Local storm report, Jul 27, 6:21 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
621 PM EDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 SE DREW               34.18N  84.18W
07/27/2020                   FORSYTH            GA   PUBLIC

            AN OAK TREE WAS REPORTED DOWN ALONG DEVONSHIRE WAY.

&&

EVENT NUMBER FFC2000995

LREAVES
Local storm report, Jul 27, 6:32 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT MON JUL 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 SW OSCARVILLE         34.22N  84.00W
07/27/2020                   FORSYTH            GA   PUBLIC

            A TREE WAS REPORTED DOWN ALONG MAINSAIL DRIVE.

&&

EVENT NUMBER FFC2000996

LREAVES
Special weather statement, Jul 27, 6:39 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
639 PM EDT Mon Jul 27 2020

GAZ023>025-272315-
Hall GA-Banks GA-Jackson GA-
639 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HALL...BANKS AND
NORTHERN JACKSON COUNTIES UNTIL 715 PM EDT...

At 639 PM EDT...a strong thunderstorm was near Candler, or near
Gainesville...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Jefferson, Commerce, Homer, Lula, Maysville,
Pendergrass, Gillsville, Talmo, Candler, Peach State Speedway, Road
Atlanta-Lanier Speedway, Apple Valley, Hollingsworth and Banks
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3416 8339 3412 8383 3433 8379 3449 8352
      3449 8350
TIME...MOT...LOC 2239Z 263DEG 21KT 3425 8374

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:26 PM EDTSpecial Weather StatementFFCCherokee34 min
Jul 27, 4:48 PM EDTSpecial Weather StatementFFCPeach27 min
Jul 27, 5:41 PM EDTSpecial Weather StatementFFCBartow, Polk34 min
Jul 27, 6:08 PM EDTSpecial Weather StatementFFCHall37 min
Jul 27, 6:39 PM EDTSpecial Weather StatementFFCBanks36 min
Jul 27, 7:19 PM EDTSpecial Weather StatementFFCMadison26 min
Jul 27, 7:32 PM EDTSpecial Weather StatementFFCBanks28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.